So after having a horrible year of depression, I saw a new pdoc because I was kinda uncomfortable with the last one. Well, I had been feeling REALLY good. (still am) So this new pdoc tells me that I have bipolar and I am hypomanic right now! She prescribed lamictal along with the zoloft I had been taking.
I kind of feel relieved because I feel this diagnosis fits me. But I am also kind of scared and unsure about all of this? I don't know why. I just want to hear that things will be ok...I've been pretty anxious all night. ugh
I hope the lamictal can help slow my mind down. I don't want to fail school again this year!
It sounds like you have a very good doctor, that's fantastic, so Im sure he/she will be quick to make any necessary adjustments. You mentioned school, whether it's high school or college it may be to your advantage to
let the counselor know of your condition, so there is more understanding
of your accidemics. My daughter had the same problem her first year and explained to the counselor she has depression issues. You might be surprised to find out how many college students have similar issues.
Hang in there having a good relationship with a good doctor is in my
opinion as important as being on the right med combo. Good Luck
Thanks for your reply! I am in college and I believe I have finally found a good doctor who will be able to help me!
I am glad that your daughter has been so open about her struggles. I am new to this so it is hard to open up. But it is so great that your daughter is getting the help that she needs. I already failed a year of school and wasted so much (hopefully not this year too!).
I am only taking 25mg of Lamictal for a week and then 50mg. And then I am to call my pdoc (she seems like she really cares!). I guess there is a risk of a rash or something for htis drug? eek
OK...I really can't sleep and my pdoc said that lamicatal woudl help me sleep? I want to shut my mind up...ugh.
I have also been dating a man who has a fiance. I don't want to do this anymore. Also, I am worried about my financial problems because I don't know if I will be getting student loans or not. It is so frustrating! I also have been drinking way too much lately. I just do it to get some sleep! But it doesn't always work. Will things ever get better? I love everything and I do love myself...but right now I just hate myself so much!! I just don't deserve to talk I am so confused. I shouldn't drink anymore.
My son also was diagnosed in college (his junior year) after having suffered from depression, or so he thought, all through high school. He started out on lithium only but eventually ended up on lithium, lamictal and tegretal. Sometimes it takes quite a lot of trial and error to find the right combination where you feel well and don't have the side effects.
I think the lamictal should help with your problem sleeping. It's great that you've found a pdoc that you like and can talk to and who seems to know what to do with you! That is half the battle. It sounds from your posts that you know yourself quite well and know that what you're doing regarding the dating and drinking are not things that will lead to anything positive. Why would you want to be involved with someone who is cheating on his fiancee? Could you ever trust him or know that he wouldn't do the same thing to you?
Regarding the drinking...here I go sounding like a MOM again! First, it is very common for people with the diagnosis of bipolar disorder to "self medicate" in an attempt to get some control over their lives. You will never know if the meds are working to their full extent if you continue drinking. It is really important that you really avoid alcohol so that you know whether the lamictal is working for you, or not. It is a wonderful med that seems to work wonders for so many people. It would be a shame if you didn't give it a good chance to work for you, too. You do have to slowly increase the dosage of lamictal. If you add too much too quickly, you can develop a rash and then they have to take you off the drug entirely and start over after a period of time. So follow your new pdoc's advice, stop drinking, try to get on a regular schedule (which I know is hard for a college student!) and you should start feeling better. One last comment...you might find it helpful to find a support group where you could share experiences. My son found an AA group that was almost entirely comprised of young people. A surprising number of those people were also bipolar. It turned out to be a big help to him. Now the majority of his friends are people he met at this group, or through this group and he gradually moved away from the ones whose only idea of fun was to go to the bars. He no longer attends the AA meetings, but he sees the people he met there all the time. Keep posting with your questions and comments. You will find lots of great people on this board who can give you wonderful advice. Good luck to you. I hope the lamictal proves to be the answer for you. best, tsohl.
I've taken Lamictal for quite a while and it is the best mood stabilizer for me that I have ever taken. Sounds like you do have a good pdoc, so I would urge you to be as open and honest as you can to find the best dosage and/or combination of meds for you.
As for sleep, I do have to take it at night because of drowsiness. Yet, it hasn't been enough for me. I do know some people who take it in the morning as it interferes with their sleep. I now take a low dose of trazodone which does the trick.
Regarding the drinking: It's a well known fact that it is definitely counterproductive as it does affect efficacy of the meds. We're not perfect, though. I do drink at times. It can be especially difficult to resist using to self-medicate when things feel out of control. Curiously, last time I drank I went a little overboard and thought I woke up with a hangover headache. I then remembered I had forgotten the Lamictal that night. After taking it the headache disappeared.
Good luck, and little steps at a time. Sometimes that's all we can do.